Alert archive / Colorado / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 41, NWS Denver/Boulder, CO

June 9, 2004Adams County, Arapahoe County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jun 9, 2004, 3:46 PM MDT for Adams County, Arapahoe County, Colorado. It was in force for 59 min. 40 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 9, 2004, 3:46 PM MDT (21:46 UTC)
Expired
Jun 9, 2004, 4:45 PM MDT
In force
59 min
Issued by
NWS Denver/Boulder, CO
Area
Counties, with a storm outline in the text

Counties Adams County, CO, Arapahoe County, CO

The radar

The Denver radar (KFTG), 8 km from the middle of the area, began a volume at 21:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 9, 4:15 PM MDTHAIL 0.754 S Manila Village, CO
Jun 9, 4:15 PM MDTHAIL 0.754 S Manila Village, CO
Jun 9, 4:15 PM MDTHAIL 0.754 S Manila Village, CO
Jun 9, 4:15 PM MDTHAIL 0.754 S Manila Village, CO
Jun 9, 4:15 PM MDTHAIL 0.754 S Manila Village, CO
Jun 9, 4:15 PM MDTHAIL 0.754 S Manila Village, CO
Jun 9, 4:15 PM MDTHAIL 0.754 S Manila Village, CO
Jun 9, 4:15 PM MDTHAIL 0.754 S Manila Village, CO
Jun 9, 4:15 PM MDTHAIL 0.754 S Manila Village, CO
Jun 9, 4:15 PM MDTHAIL 0.754 S Manila Village, CO
Jun 9, 4:15 PM MDTHAIL 0.754 S Manila Village, CO
Jun 9, 4:15 PM MDTHAIL 0.754 S Manila Village, CO
Jun 9, 4:15 PM MDTHAIL 0.754 S Manila Village, CO
Jun 9, 4:15 PM MDTHAIL 0.754 S Manila Village, CO
Jun 9, 4:15 PM MDTHAIL 0.754 S Manila Village, CO
Jun 9, 4:15 PM MDTTORNADO5 N Bennett, CONORTH OF BENNETT BETWEEN BENNETT AND PROSPECT VALLEY
Jun 9, 4:15 PM MDTTORNADO5 N Bennett, CONORTH OF BENNETT BETWEEN BENNETT AND PROSPECT VALLEY
Jun 9, 4:15 PM MDTTORNADO5 N Bennett, CONORTH OF BENNETT BETWEEN BENNETT AND PROSPECT VALLEY
Jun 9, 4:15 PM MDTTORNADO5 N Bennett, CONORTH OF BENNETT BETWEEN BENNETT AND PROSPECT VALLEY
Jun 9, 4:15 PM MDTTORNADO5 N Bennett, CONORTH OF BENNETT BETWEEN BENNETT AND PROSPECT VALLEY
Jun 9, 4:15 PM MDTTORNADO5 N Bennett, CONORTH OF BENNETT BETWEEN BENNETT AND PROSPECT VALLEY
Jun 9, 4:15 PM MDTTORNADO5 N Bennett, CONORTH OF BENNETT BETWEEN BENNETT AND PROSPECT VALLEY
Jun 9, 4:15 PM MDTTORNADO5 N Bennett, CONORTH OF BENNETT BETWEEN BENNETT AND PROSPECT VALLEY
Jun 9, 4:15 PM MDTTORNADO5 N Bennett, CONORTH OF BENNETT BETWEEN BENNETT AND PROSPECT VALLEY
Jun 9, 4:15 PM MDTTORNADO5 N Bennett, CONORTH OF BENNETT BETWEEN BENNETT AND PROSPECT VALLEY
Jun 9, 4:15 PM MDTTORNADO5 N Bennett, CONORTH OF BENNETT BETWEEN BENNETT AND PROSPECT VALLEY
Jun 9, 4:15 PM MDTTORNADO5 N Bennett, CONORTH OF BENNETT BETWEEN BENNETT AND PROSPECT VALLEY
Jun 9, 4:15 PM MDTTORNADO5 N Bennett, CONORTH OF BENNETT BETWEEN BENNETT AND PROSPECT VALLEY
Jun 9, 4:15 PM MDTTORNADO5 N Bennett, CONORTH OF BENNETT BETWEEN BENNETT AND PROSPECT VALLEY
Jun 9, 4:15 PM MDTTORNADO5 N Bennett, CONORTH OF BENNETT BETWEEN BENNETT AND PROSPECT VALLEY
Jun 9, 4:15 PM MDTTORNADO5 N Bennett, CONORTH OF BENNETT BETWEEN BENNETT AND PROSPECT VALLEY
Jun 9, 4:35 PM MDTTORNADO10 N Byers, COVERY WEAK TORNADO BUT NOT A GUSTNADO. MULTIPLE VORTICES.
Jun 9, 4:35 PM MDTTORNADO10 N Byers, COVERY WEAK TORNADO BUT NOT A GUSTNADO. MULTIPLE VORTICES.
Jun 9, 4:35 PM MDTTORNADO10 N Byers, COVERY WEAK TORNADO BUT NOT A GUSTNADO. MULTIPLE VORTICES.
Jun 9, 4:35 PM MDTTORNADO10 N Byers, COVERY WEAK TORNADO BUT NOT A GUSTNADO. MULTIPLE VORTICES.
Jun 9, 4:35 PM MDTTORNADO10 N Byers, COVERY WEAK TORNADO BUT NOT A GUSTNADO. MULTIPLE VORTICES.
Jun 9, 4:35 PM MDTTORNADO10 N Byers, COVERY WEAK TORNADO BUT NOT A GUSTNADO. MULTIPLE VORTICES.
Jun 9, 4:35 PM MDTTORNADO10 N Byers, COVERY WEAK TORNADO BUT NOT A GUSTNADO. MULTIPLE VORTICES.
Jun 9, 4:35 PM MDTTORNADO10 N Byers, COVERY WEAK TORNADO BUT NOT A GUSTNADO. MULTIPLE VORTICES.
Jun 9, 4:35 PM MDTTORNADO10 N Byers, COVERY WEAK TORNADO BUT NOT A GUSTNADO. MULTIPLE VORTICES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 9, 1:40 PM MDTTornado WatchSPC6 hr

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 9.8 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2004-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 25 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2004-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
25 J/kg
Mixed-layer CIN
-342 J/kg
Mixed-layer LCL
1625 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
105 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

438 
WUUS55 KBOU 092146
SVRBOU
COC001-005-092245-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
345 PM MDT WED JUN 9 2004

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL ADAMS COUNTY IN NORTHEAST COLORADO
  CENTRAL ARAPAHOE COUNTY IN NORTHEAST COLORADO

* UNTIL 445 PM MDT

* AT 345 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES SOUTH OF WATKINS...OR ABOUT 19 MILES
  EAST OF DENVER...MOVING NORTHEAST AT 15 MPH.

LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...EASTERN
AURORA...BENNETT...COUNTRY GARDENS...MANILA VILLAGE...STRASBURG AND
WATKINS.

HAIL UP TO 1.5 INCHES IN DIAMETER IS STILL POSSIBLE FROM THIS 
STORM.  HAIL AS LARGE AS 2.25 INCHES IN DIAMETER OCCURRED WITH THIS 
STORM EARLIER THIS AFTERNOON.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM MDT WEDNESDAY EVENING
FOR NORTHEASTERN COLORADO.

HEAVY RAINS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY
MAY BE WASHED OUT. WATER LEVELS OF SMALL STREAMS AND RIVERS MAY ALSO
RISE...THEREFORE SEEK HIGHER GROUND IF THREATENED BY FLOOD WATERS.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

LAT...LON 3962 10469 3959 10432 3999 10413 3995 10448

$$

BARJENBRUCH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 3:00 PM MDT, 46 minutes earlier.

Area forecast discussion, Jun 9, 3:00 PM MDT, 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
300 PM MDT WED JUN 9 2004

.SHORT TERM...TGT-THU...FCST SOUNDINGS SHW LARGE CAPES ACRS THE
PLAINS THIS ERLY THIS EVE WITH 2600J/KG AT AKO...THUS SVR WX WILL BE
LIKELY.  TSTMS OVR URBAN CORRIDOR WILL END EARLY THIS EVE AS FOCUS OF
CONVECTION MOVES FARTHER TO E OVR PLAINS.  UPR TROF WILL MOVE ACRS
STATE WITH DOWNSLOPE FLO DVLPG ALONG ERN SLPS AND SPRDG E OVR PLAINS
ON THU.  THIS WILL DRY...COOL AND STABILIZE THE AIR MASS ACRS THE
AREA WITH ONLY SUM LINGERING ISOLD TSTMS OVR THE NE CORNER.  TEMPS
WILL REMAIN NEAR SEASONAL NORMS. WILL MAKE ONLY SML ADJUSTMENT TO
MOS TEMP GUIDANCE.

.LONG TERM DISCUSSION...TIMING AND TRENDS APPEAR ON TRACK SO NOT
MANY CHANGES ANTICIPATED THROUGH THE LONG TERM.  MDLS DEPICT A DRIER
ZONAL FLOW OVR COLORADO THURSDAY NIGHT AND FRIDAY.  ASIDE FM SOME
ISOLD POPS FOR ZONES 48>50...WILL REMOVE ISOLATED THUNDERSTORMS FM
THE RMNDR OF THE CWFA...AS AMS APPEARS TO BE QUITE DRY WEST OF THE
SURFACE THETA-E RIDGE AXIS AND GOOD UPPER LEVEL SUBSDENCE IN PLACE.
GFS AND ECMWF STILL BRING ANOTHER WEAK TROF OVER COLORADO SATURDAY
NIGHT ...WITH A WEAK FRONT SLIPPING INTO THE REGION ON SUNDAY.  MDLS
ARE NOT AS GENEROUS WITH QPF ON SUNDAY. WILL MAINTAIN ISOLD POPS
ALREADY IN THE FCST. ECMWF AND GFS START TO DIVERGE INTO NEXT WEEK
WITH THE ECMWF SHOWING MORE RIDGING OVER THE STATE WHILE THE GFS
MAINTAINS A LESS AMPLIFIED UPR RIDGE FURTHER TO THE WEST AND A NWLY
FLOW OVR COLORADO. GFS ALSO SHOWING PCPN ALONG THE FRONT RANGE EACH
DAY. WITH INCONSISTENCIES DEVELOPING BY THE EARLY PART OF NEXT WEEK
I WILL HOLD ON ADDING ANY MORE POPS TO THE THE FCST AT THIS TIME.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

&&

GARD/COOPER
Hazardous weather outlook, Jun 9, 10:49 AM MDT, 4 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1049 AM MDT WED JUN 09 2004

COZ030>051-101200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1049 AM MDT WED JUN 09 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SEVERE THUNDERSTORMS ARE POSSIBLE OVER THE URBAN CORRIDOR AND
NORTHEASTERN PLAINS OF COLORADO AGAIN DURING THE AFTERNOON AND
EVENING.  ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL
INITIALLY FORM OVER THE HIGHER TERRAIN OF THE EASTERN FOOTHILLS
AND PALMER DIVIDE DURING THE EARLY AFTERNOON AND SPREAD EASTWARD
OVER THE URBAN CORRIDOR AND NORTHEASTERN PLAINS FROM MID
AFTERNOON INTO THE EVENING.

PLENTIFUL LOW LEVEL MOISTURE OVER THE PLAINS WILL BE MAINTAINED BY
PERSISTENT UPSLOPE WINDS.  AFTERNOON HEATING WILL MAKE THIS MOIST
AIR MASS UNSTABLE WITH STRONG CONVECTIVE DEVELOPMENT.  STORMS OVER
THE MOUNTAINS WILL PRODUCE GUSTY WINDS AND LIGHTNING BUT LITTLE OR
NO RAIN. FROM THE FOOTHILLS EASTWARD THE MAIN THREAT WILL BE LARGE
HAIL...HEAVY RAIN AND POSSIBLE DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED BY EARLY TO MID AFTERNOON.

GARD/COOPER

In the hours before

Local storm report, Jun 9, 2:22 PM MDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
222 PM MDT WED JUN 09 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0217 PM     HAIL             5 NE CONIFER            39.57N 105.23W
06/09/2004  0.75 INCH        JEFFERSON          CO   TRAINED SPOTTER

&&

FB
Local storm report, Jun 9, 2:58 PM MDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
258 PM MDT WED JUN 09 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0247 PM     HAIL             LAKEWOOD                39.70N 105.11W
06/09/2004  1.00 INCH        JEFFERSON          CO   TRAINED SPOTTER

            HAMDEN AND WADSWORTH

0238 PM     HAIL             KEN CARYL               39.58N 105.11W
06/09/2004  1.00 INCH        JEFFERSON          CO   AMATEUR RADIO

            HAIL LASTED FOR 20 MINUTES

0217 PM     HAIL             5 NE CONIFER            39.57N 105.23W
06/09/2004  0.75 INCH        JEFFERSON          CO   TRAINED SPOTTER

&&

FB

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 8, 6:07 PM MDTFlash Flood WarningBOUDouglas, Jefferson113 min
Jun 8, 7:58 PM MDTSevere Thunderstorm WarningBOUJefferson47 min
Jun 8, 8:40 PM MDTSevere Thunderstorm WarningBOUAdams, Denver, Jefferson65 min
Jun 8, 8:51 PM MDTFlash Flood WarningBOUAdams, Denver, Jefferson3 hr
Jun 8, 9:19 PM MDTSevere Thunderstorm WarningBOUBoulder, Larimer56 min
Jun 9, 1:55 PM MDTSevere Thunderstorm WarningBOUDouglas, Jefferson50 min
Jun 9, 2:34 PM MDTSevere Thunderstorm WarningBOUArapahoe, Denver, Douglas, Jefferson56 min
Jun 9, 2:48 PM MDTTornado WarningBOUArapahoe, Denver, Jefferson42 min
Jun 9, 2:49 PM MDTSevere Thunderstorm WarningBOUAdams, Arapahoe56 min
Jun 9, 2:51 PM MDTSevere Thunderstorm WarningBOUWeld54 min
Jun 9, 3:32 PM MDTSevere Thunderstorm WarningBOUAdams, Arapahoe, Denver, Jefferson58 min
Jun 9, 4:18 PM MDTTornado WarningBOUAdams42 min
Jun 9, 4:39 PM MDTFlash Flood WarningBOUDouglas3 hr
Jun 9, 4:43 PM MDTSevere Thunderstorm WarningBOUMorgan, Weld62 min
Jun 9, 4:57 PM MDTTornado WarningBOUAdams63 min
Jun 9, 5:08 PM MDTSevere Thunderstorm WarningBOUDouglas52 min
Jun 9, 5:46 PM MDTSevere Thunderstorm WarningBOUMorgan59 min
Jun 9, 5:52 PM MDTSevere Thunderstorm WarningBOUWashington53 min
Jun 9, 5:59 PM MDTTornado WarningBOUMorgan46 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.